Encephalopathy and hypotonia due to baclofen toxicity in a patient with end-stage renal disease.
BACKGROUND: Baclofen is a centrally acting gamma-aminobutyric acid agonist used for the symptomatic relief of skeletal muscle spasm and spasticity in traumatic spinal cord lesions, multiple sclerosis, cerebral palsy, and stroke. It is also used in the treatment of chronic hiccups and cocaine abuse. Baclofen-induced central nervous system depression is rare at the usual therapeutic doses. However, patients with impaired renal function are at a higher risk of developing baclofen toxicity, even at a lower dose.
CASE REPORT: A 57-year-old woman with end-stage renal disease on hemodialysis was admitted to our emergency department with progressive confusion and a generalized decrease in muscular tone. There was no obvious metabolic or infectious etiology that could have explained her condition. A comprehensive laboratory and imaging workup was negative. A review of her medication showed that she had recently been prescribed baclofen for muscular spasm. She was diagnosed with baclofen toxicity and was treated with emergent hemodialysis, which improved her mental status and her decreased muscle tone. Repeated sessions of hemodialysis administered on her second and third days of admission ultimately produced sustained clinical improvement and a complete return to her baseline mental status. She was subsequently discharged home with instructions to stay off baclofen.
CONCLUSIONS: Baclofen toxicity is an under-diagnosed condition, especially in patients with renal dysfunction. Physicians should consider baclofen toxicity in patients with suboptimal kidney function on baclofen who present with altered mental status. Emergent hemodialysis and intensive care unit monitoring is recommended.
Published In/Presented At
Ijaz, M., Tariq, H., Kashif, M., & Marquez, J. G. (2015). Encephalopathy and hypotonia due to baclofen toxicity in a patient with end-stage renal disease. The American journal of case reports, 16, 232–235. https://doi.org/10.12659/AJCR.893222
Medicine and Health Sciences
Department of Medicine